Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On weird and pseudoperfect numbers

Authors: S. J. Benkoski and P. Erdős
Journal: Math. Comp. 28 (1974), 617-623
MSC: Primary 10A40
Corrigendum: Math. Comp. 29 (1975), 673-674.
Corrigendum: Math. Comp. 29 (1975), 673.
MathSciNet review: 0347726
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If n is a positive integer and $ \sigma (n)$ denotes the sum of the divisors of n, then n is perfect if $ \sigma (n) = 2n$, abundant if $ \sigma (n) \geqq 2n$ and deficient if $ \sigma (n) < 2n$. n is called pseudoperfect if n is the sum of distinct proper divisors of n. If n is abundant but not pseudoperfect, then n is called weird. The smallest weird number is 70.

We prove that the density of weird numbers is positive and discuss several related problems and results. A list of all weird numbers not exceeding $ {10^6}$ is given.

References [Enhancements On Off] (What's this?)

  • [1] Stan Benkoski, Problems and Solutions: Solutions of Elementary Problems: E2308, Amer. Math. Monthly 79 (1972), no. 7, 774. MR 1536794, 10.2307/2316276
  • [2] Paul Erdős, Some extremal problems in combinatorial number theory, Mathematical Essays Dedicated to A. J. Macintyre, Ohio Univ. Press, Athens, Ohio, 1970, pp. 123–133. MR 0276194
  • [3] Pál Erdős, Some remarks on number theory. III, Mat. Lapok 13 (1962), 28–38 (Hungarian, with Russian and English summaries). MR 0144871
  • [4] P. Erdös, "On primitive abundant numbers," J. London Math. Soc., v. 10, 1935, pp. 49-58.
  • [5] Yoichi Motohashi, A note on the least prime in an arithmetic progression with a prime difference, Acta Arith. 17 (1970), 283–285. MR 0268131
  • [6] W. Sierpiński, Sur les nombres pseudoparfaits, Mat. Vesnik 2 (17) (1965), 212–213 (French). MR 0199147
  • [7] Andreas Zachariou and Eleni Zachariou, Perfect, semiperfect and Ore numbers, Bull. Soc. Math. Grèce (N.S.) 13 (1972), no. 1-2, 12–22. MR 0360455

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 10A40

Retrieve articles in all journals with MSC: 10A40

Additional Information

Keywords: Weird numbers, pseudoperfect numbers, primitive abundant numbers
Article copyright: © Copyright 1974 American Mathematical Society